Discussions By Condition: I cannot get a diagnosis.

18 yrs old female and miserable

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: Anonymous
  • December 26, 2006
  • 01:14 AM

It has been 4 years since all of my medical problems started and I still don't have an answer. My name is Nicole, I am a senior in high school and in recent months it has gotten so bad that I am hardly able to get through a day of school, let alone any sports practice. I am only 18 and I just want my life back.

The main symptom throughout the four years has been extreme fatigue. At 14 yrs old, I lost quite a bit of weight for my size (lost 15 pounds and was down to 120 lbs. on a 5'6" frame). I ate all the time, but gained nothing. I had terrible headaches and earaches and joint pain (no inflammation). I was tested for mono, west nile, anemia, and a reumetelogical panal, but they all came back normal. The fatigue persisted, but the other symptoms came and went in sperts throughout the months.

A year and a half later, I was diagnosed with west nile, minocycline-induced lupus (MIL), and they found a large fibro-dysplasia tumor taking up over 50% of my right tibia. I was told that the west nile was causing the fatigue and headaches, and the MIL was causing the joint pain, and that some of the joint pain may have been from the tumor because my body was compensating for the lost strength. I went off the minocycline (that I was taking for acne), and had surgery to remove the tumor because it had gotten so painful that no painkiller would touch the pain and we wanted to make sure it wasn't a risk to break anymore.

The symptoms subsided for about a month after the surgery, but then came right back and began to get even worse. I am now 18 and having a less-than-perfect senior year. After I got done with softball this past fall I completely crashed for nearly a month. I've had to go in a take naps in the guidance councelor's room during classes because I can't make it. My fatigue is extreme and almost constant. My joint and bone pain is intermitten, along with headaches. My emotions have gone haywire lately because I'm too tired to deal with everything. No doctor takes me seriously because I'm such a perky person and am one to tend to hide the fact that I am in pain. I've seen many doctors and they always come to the same conclusion of "something is wrong with you, but I don't know what, so I'll send you somewhere else". My latest doctor was an internist who now wants to send me to a reumetologist because my blood work just recently showed positive histone anti-bodies. My internist said it was because of the minocycline induced lupus, but I went off of the minocycline nearly 18 months ago, which doesn't fit.

I have no idea where to go from here because doctors keep shoving me from one to the next without an answer. I can't even look at colleges right now because I'm too tired, and I don't even want to think about track come spring. I've had a lot of tests done anything from 24-hour cortisol levels to blood work panals. I used to be very active, and now I have a hard time even getting out of bed. I just need advice or encouragement, because I'm tired of doing the "let's try this for 6 weeks" and see if it helps any. It's been almost four years and nothing to show for it, and I'm getting discouraged.

Reply Flag this Discussion

3 Replies:

  • Oh, I forgot to mention that my FSH levels are so low they are off the charts, I've had MRI's of my head looking for MS or something wrong in the pituitary gland region and they are all normal.
    Anonymous 42,789 Replies
    • December 26, 2006
    • 01:19 AM
    • 0
    Flag this Response
  • I'm really sorry you have to go through this, I really am. There's no reason why you should have to go through the agony of all those symptoms. Though I haven't had quite as severe of symptoms as you have had, I can relate to the fact that I have been sent all over the place, and that doctors really don't seem to know what they're doing. finally, with me, they decided that it was a mental thing causing all of my physical symptoms. I know that sounds a little weird, but could that be a possibility in your case? My stress, past experiences and emotions have caused my body to fall apart. I didn't know stress could do that much damage physically. By stressing, I have given myself a hernia, IBS, seizures, and almost any other symptom you can think of. I don't know if this helps at all, but maybe it has to do with stress, although I'm not completely sure if stress could cause a tumor, but then again I am not a doctor. I hope you find the answer, keep looking for it, and do not get too tired to go to college. You will get through this if you don't give up, you have to keep pushing. Don't let the pain get the better of you.
    TicTac95 2 Replies
    • December 26, 2006
    • 02:13 AM
    • 0
    Flag this Response
  • I have systemic lupus and the same symptoms. I think you should see a rheumatologist who specializes in lupus specifically and encourage them to consider that you may have systemic lupus that was misdiagnosed as drug-induced lupus. Specifically check your blood test results for whether you tested positive for anti-nuclear antibodies (called "ANA" titers) and also the pattern of the antibody as viewed under a microscope (mine is speckled). The acne drug could just have been a coincidence and it has been a long time since you took the drug. I hope you feel better soon. And I hope you find answers soon too.
    Anonymous 42,789 Replies
    • January 3, 2007
    • 10:56 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement